Alert archive / California / Red Flag Warnings in 2008
Red Flag Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Apr 29, 2008, 10:55 PM PDT for Inyo County, Tulare County, California. It took effect at Apr 29, 2008, 11:00 PM PDT. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 29, 2008, 10:55 PM PDT (05:55 UTC)
- In effect from
- Apr 29, 2008, 11:00 PM PDT
- Expired
- Apr 30, 2008, 5:00 AM PDT
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Tulare County, CA
The radar
The San Joaquin Valley radar (KHNX), 137 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 11:42 PM PDT | NON-TSTM WND GST 70 | 4 Nw Independence, CA | MEASURED AT THE OAK CREEK MESOWEST SITE. ELEVATION 4855 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 5.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4396 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KVEF 300555 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1055 PM PDT TUE APR 29 2008 CAZ226-301200- /O.CAN.KVEF.FW.W.0015.000000T0000Z-080430T0600Z/ /O.NEW.KVEF.FW.W.0017.080430T0600Z-080430T1200Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 1055 PM PDT TUE APR 29 2008 ...RED FLAG WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 AM PDT WEDNESDAY. STRONG WEST WINDS CONTINUED TO BLOW LATE THIS EVENING ACROSS THE EASTERN SIERRA SLOPES AND OWENS VALLEY WITH GUSTS BETWEEN 40 AND 60 MPH COMMON. RELATIVE HUMIDITY VALUES REMAINED BELOW 10 PERCENT AT SOME SITES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ AZZ102-NVZ461-301400- /O.CAN.KVEF.FW.W.0015.000000T0000Z-080430T0600Z/ /O.CON.KVEF.FW.W.0016.080430T1900Z-080501T0200Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH- 1055 PM PDT TUE APR 29 2008 /1055 PM MST TUE APR 29 2008/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM PDT /12 PM MST/ TO 7 PM PDT /7 PM MST/ WEDNESDAY... ...RED FLAG FOR THIS EVENING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ALLOWED THE RED FLAG WARNING FOR THIS EVENING TO EXPIRE. A RED FLAG WARNING REMAINS IN EFFECT FROM 12 PM PDT /12 PM MST/ TO 7 PM PDT /7 PM MST/ WEDNESDAY. WINDS HAVE DIMINISHED AND RELATIVE HUMIDITY VALUES INCREASED OVER MOST OF THE AREA LATE THIS EVENING SO THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. WINDS WILL INCREASE AGAIN WEDNESDAY WITH HUMIDITY LESS THAN 10 PERCENT AT MANY SITES. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$ CAZ228-NVZ462>465-300700- /O.CAN.KVEF.FW.W.0015.000000T0000Z-080430T0600Z/ MOJAVE DESERT-NYE COUNTY DESERTS/LAS VEGAS DISPATCH-SHEEP RANGE- SPRING MOUNTAINS- CLARK AND SW LINCOLN COUNTY DESERTS/LAS VEGAS DISPATCH- 1055 PM PDT TUE APR 29 2008 ...RED FLAG WARNING HAS EXPIRED... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ALLOWED THE RED FLAG WARNING TO EXPIRE. WINDS WERE DECREASING OVER MOST OF THE AREA LATE THIS EVENING AND HUMIDITY WAS INCREASING SO THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$
1 follow-up statement
000 WWUS85 KVEF 301206 RFWVEF RED FLAG WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 506 AM PDT WED APR 30 2008 CAZ226-301315- /O.EXP.KVEF.FW.W.0017.000000T0000Z-080430T1200Z/ OWENS VALLEY/SOUTHERN INYO FOREST- 506 AM PDT WED APR 30 2008 ...RED FLAG WARNING HAS EXPIRED... THE RED FLAG WARNING FOR THE OWENS VALLEY AND SOUTHERN INYO FOREST HAS EXPIRED. SURFACE WEATHER SENSORS ARE INDICATING A RAPID DECREASING TREND IN WIND SPEEDS AND AN INCREASE IN RELATIVE HUMIDITY. THIS TREND IS EXPECTED TO CONTINUE OVER THE NEXT SEVERAL HOURS. $$ AZZ102-NVZ461-010000- /O.CON.KVEF.FW.W.0016.080430T1900Z-080501T0200Z/ NORTHWEST DESERTS/NORTHWEST PLATEAU-LINCOLN COUNTY/ELY DISPATCH- 506 AM PDT WED APR 30 2008 /506 AM MST WED APR 30 2008/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 7 PM PDT /7 PM MST/ THIS EVENING... A RED FLAG WARNING REMAINS IN EFFECT FROM NOON PDT /NOON MST/ TODAY TO 7 PM PDT /7 PM MST/ THIS EVENING FOR THE NORTHWEST DESERTS...NORTHWEST PLATEAU AND LINCOLN COUNTY. STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TODAY WITH HUMIDITY DROPPING TO LESS THAN 10 PERCENT AT MANY SITES. THESE CONDITIONS ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING BEFORE WINDS SUBSIDE AND RH LEVELS INCREASE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXTREME FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Apr 29, 7:10 PM PDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 29, 7:10 PM PDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED SYNOPSIS
NATIONAL WEATHER SERVICE LAS VEGAS NV
710 PM PDT TUE APR 29 2008
.SYNOPSIS...A BROAD AREA OF LOW PRESSURE MOVING ACROSS THE AREA WILL
RESULT IN CONTINUED BREEZY TO WINDY CONDITIONS THROUGH
WEDNESDAY...WITH A DECREASE IN TEMPERATURES EXPECTED WEDNESDAY AND
THURSDAY. TEMPERATURES ARE EXPECTED TO RETURN TO NORMAL BY THIS
WEEKEND. &&
.UPDATE...WIND GUSTS OVER 40 MPH DEVELOP DOWN INTO THE OWENS VALLEY
LATE THIS AFTERNOON AND NMM INDICATES POTENTIAL FOR THE STRONG WINDS
THROUGH AT LEAST 03Z. WINDS STILL BLOWING STRONG ACROSS OWENS VALLEY
MESONET AND THE FEW RAWS SITES IN THE AREA. UPDATED TO EXTEND WIND
ADVISORY FOR SIERRA AND WHITE MOUNTAINS AND TO INCLUDE OWENS VALLEY
UNTIL 11 PM.
&&
.PREV DISCUSSION...430 PM PDT TUE APR 29...SHORT TERM...A TROUGH OF
LOW PRESSURE CONTINUES ITS TREK ACROSS NORTHERN NEVADA...WITH BREEZY
TO WINDY CURRENTLY OBSERVED OVER MOST OF THE FORECAST AREA. THE MAIN
CONCERN OVER THE SHORT TERM IS WITH THE CURRENT WIND
CONDITIONS...AND POTENTIAL DOWNSLOPE CONDITIONS TONIGHT FOR WESTERN
PORTIONS OF THE LAS VEGAS VALLEY. THE LATEST NMM AND ARW WRF RUNS
BOTH INDICATE STRONG DOWNSLOPE SIGNATURES EXTENDING DOWN THE EASTERN
SLOPES OF THE SPRING MOUNTAIN RANGE. SO FOR NOW HAVE ISSUED A WIND
ADVISORY FOR THE LAS VEGAS VALLEY FROM 7 PM UNTIL 1 AM...WITH THE
ACTUAL EVENT ONLY EXPECTED TO LAST A COUPLE HOURS. SO FAR TODAY THE
HIGHEST GUSTS IN THE SOUTHERN SIERRA HAVE BEEN AT ELEVATIONS ABOVE
5000FT / 79 MPH AT SR# 1 /...BUT THINGS SHOULD BE ON THE DECLINE FOR
THE SIERRA FOR THE REMAINDER OF THE PERIOD. WEDNESDAY...BREEZY TO
WINDY CONDITIONS WILL REMAIN...BUT THE ONLY AREA EXPECTED TO MEET
ADVISORY CRITERIA WOULD BE PORTIONS OF SAN BERNARDINO COUNTY.
DAYTIME TEMPS WILL BE LOWER TOMORROW WITH A PRETTY SUBSTANTIAL
DECREASE TO HEIGHTS...BUT ALREADY BE INCREASING AGAIN FOR FRIDAY.
.LONG TERM...THIS MORNING/S LOW TEMPERATURE AT MCCARRAN AIRPORT ONLY
DROPPED TO 75 DEGREES. SHOULD THIS HOLD THROUGH 1 AM PDT WED...THIS
WILL NOT ONLY SET A RECORD HIGH MINIMUM TEMPERATURE FOR 4/29...BUT
ALSO FOR THE MONTH OF APRIL. ODDLY ENOUGH...WE WILL BE STRUGGLING TO
GET THIS WARM FOR A HIGH TEMPERATURE JUST 2 DAYS FROM NOW...AS
SIGNIFICANT COOLING TAKES PLACE IN THE WAKE OF A SYSTEM THAT MOVES
ACROSS THE REGION TOMORROW. 1000-500 MB THICKNESSES ARE FORECAST TO
DROP ABOUT 22 DM IN THE WAKE OF THE SYSTEM/S PASSAGE ON THURSDAY.
HOWEVER...AS THE DAY PROGRESSES CAA WILL BEGIN TO SHUT OFF. OUTSIDE
OF SOME GUSTY WINDS BETWEEN 15 AND 25 MPH SUSTAINED DOWN THE
COLORADO RIVER...WINDS WILL BEGIN TO SLACKEN OFF AS THE SFC P-GRADS
RELAX AND THE 110 KT+ JETSTREAK AT H25 SHIFTS EAST OF THE SILVER
STATE.
A WEAK SHORTWAVE RIDGE WILL BUILD INTO THE SW CONUS FOR FRIDAY. HIGH
TEMPERATURES WILL REBOUND BY ABOUT 5 DEGREES OVER THURSDAY/S VALUES.
TEMPS WILL NOT RECOVER ALL THAT MUCH...AS THE BOUNDARY LAYER DOES
NOT LOOK TO MIX. CONSIDERING THIS IS NOT A STRONG RIDGE..HIGH LEVEL
MOISTURE WILL WORK INTO THE REGION ALLOWING FOR SOME HIGH CLOUDS TO
BE AROUND.
THE REAL FUN AND GAMES...TO A FORECASTER...CONTINUES TO BE FIGURING
OUT WHAT THE NEXT SYSTEM WILL DO SLATED TO ARRIVE THIS WEEKEND. THE
OPERATIONAL GFS CONTINUES TO BE MUCH WEAKER WITH THIS SYSTEM KEEPING
IT AS AN OPEN WAVE AS IT MOVES ON THROUGH. THE ECMWF IS PROGGING A
MUCH STRONGER AND DEEPER SYSTEM WHICH IT BRINGS THROUGH AS A CLOSED
LOW. THE ECMWF HAS BEEN CONSISTENT IN ITS MORE DRAMATIC SOLUTION AND
IS NOW SUPPORTED BY THE GEM AS WELL AS THE GFS ENSEMBLES. THIS
SYSTEM LOOKS TO DROP IN LATE SATURDAY AND MOVE THROUGH SUNDAY INTO
EARLY MONDAY. IF THE SYSTEM GETS CUT OFF FROM THE MAIN STEERING FLOW
IT COULD LINGER MUCH LONGER...POSSIBLY OVER UTAH IN TUESDAY AS THE
ECMWF ADVERTISES. HAVE UNDERCUT GUIDANCE ON HIGHS AS GIVEN THE
CLOUDS AND LOWER HEIGHTS...THINK WE WILL HAVE ISSUES GETTING TO MEX
NUMBERS. ALL MODELS...INCLUDING THE DGEX...ALSO SUGGEST A CHANCE FOR
PRECIP ALONG THE SIERRA CREST SUNDAY AFTERNOON/EVENING AS WELL AS
POSSIBLY OVER THE HIGHER TERRAIN OF THE SOUTHERN GREAT BASIN. I
BUMPED UP POPS OVER THE SIERRA ON SUNDAY TO ACCOUNT FOR THIS...ONLY
GOING WITH A SLIGHT CHANCE OF A SHOWER. AS FOR WINDS...CERTAINLY
THERE COULD BE SOME...BUT TO WHAT EXTENT WILL DEPEND ON WHAT KIND OF
SYSTEM WE GET...AND THAT/S UP IN THE AIR RIGHT NOW. WILL ALSO HAVE
TO WATCH OUT FOR ANY MORE DRY AIR THAT COULD BE PULLED DOWN ADDING
TO FIRE WX CONCERNS ONCE THIS SYSTEM MOVES ON BY.
ONCE THIS SYSTEM MOVES AWAY ON MONDAY OR TUESDAY...ANOTHER SHORTWAVE
RIDGE BUILDS IN. THIS RIDGE IS WEAK AND LOOKS TO BE FLATTENED
EASILY. ANOTHER SYSTEM LOOKS TO ROLL IN FOR WEDNESDAY OR THURSDAY
BRINGING MORE CLOUDS AND PUTTING A LID ON ANY SORT OF WARMING. HAVE
CONTINUED WITH UNDERCUTTING THE WARM MEX NUMBERS THEN.
&&
.AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS WILL CONTINUE INTO
TONIGHT...WITH SUSTAINED SPEEDS BETWEEN 15 AND 25 KTS...AND GUSTS IN
EXCESS OF 35 KTS AT TIMES. A COLD FRONT LOOKS TO MOVE THROUGH THE
LAS VEGAS VALLEY BETWEEN 9Z AND 13Z WED...AND WINDS AT THE AIRPORT
LOOK TO BECOME NORTHWEST TO NORTH AT AROUND 10 KTS AFTER THIS. THERE
MAY BE A SURGE OF GUSTY NORTHWEST WINDS JUST BEHIND THE FRONTAL
PASSAGE...BUT DON/T EXPECT GUSTS OF MORE THAN 25-30 KTS. A FEW MID
AND HIGH LEVEL CLOUDS AROUND...OTHERWISE CLEAR. TURBULENCE AND AREAS
OF BLOWING DUST ARE LIKELY IN THE APPROACH CORRIDORS THROUGH AROUND
9Z WED.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL CONTINUE TONIGHT AHEAD OF AN
APPROACHING COLD FRONT. WIND GUSTS IN EXCESS OF 35 KTS WILL BE
LIKELY ACROSS THE MOJAVE DESERT THROUGH 8Z-14Z WED. GUSTY WEST WINDS
WILL CONTINUE IN THE OWENS VALLEY THROUGH 2Z WED. ONCE THE FRONT
PASSES BY...WINDS WILL BECOME NORTHWESTERLY ACROSS THE NORTHERN HALF
OF THE REGION. LOCALLY GUSTY WINDS ARE POSSIBLE IN THE VCTY OF THE
NV TEST SITE AS WELL AS IN THE NW PART OF LV VALLEY. THE LEE OF THE
SIERRA WILL SEE MOUNTAIN WAVE ACTION THROUGH THIS EVENING AND ALL
AREA MOUNTAINS AND ROUGH TERRAIN AREAS WILL BE TURBULENT THIS
EVENING INTO TONIGHT. AREAS OF REDUCED VISIBILITY DUE TO BLOWING
DUST ARE LIKELY TONIGHT AS WELL AS INTO EARLY TOMORROW. A FEW MID
AND HIGH LEVEL CLOUDS AROUND...OTHERWISE CLEAR.
&&
.FIRE WEATHER...CURRENT RFWS WILL BE ALLOWED TO EXPIRE AS
SCHEDULED...HOWEVER...HAVE ISSUED ANOTHER FOR WEDNESDAY ACROSS NW
MOHAVE AND LINCOLN COUNTIES. A COLD FRONT WILL MOVE INTO THE
NORTHERN AND CENTRAL REGIONS OF THE AREA TONIGHT AND EVENTUALLY PUSH
THROUGH THE SOUTHERN AREAS WEDNESDAY NIGHT. MODELS INDICATE THAT
THERE WILL BE SOME RH RECOVERY OVERNIGHT TONIGHT BUT DRY CONDITIONS
CONTINUE WEDNESDAY WITH WIDESPREAD RH VALUES LESS THAN 10 PERCENT IN
THE AFTERNOON. WINDS SHOULD ONLY MEET CRITERIA IN THE
AFOREMENTIONED AREAS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR NVZ461>465.
WIND ADVISORY UNTIL 1 AM PDT WEDNESDAY FOR NVZ018>020.
RED FLAG WARNING FROM 12 PM TO 7 PM PDT WEDNESDAY FOR NVZ461.
AZ...RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ102.
RED FLAG WARNING FROM 12 PM TO 7 PM MST WEDNESDAY FOR AZZ102.
CA...RED FLAG WARNING UNTIL 8 PM PDT THIS EVENING FOR CAZ226-228.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR CAZ519>521.
WIND ADVISORY UNTIL 7 PM PDT WEDNESDAY FOR CAZ523.
&&
HARRISON/KENNEDY/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASIn the hours before
Local storm report, Apr 29, 7:04 PM PDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
704 PM PDT TUE APR 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM NON-TSTM WND GST LAS VEGAS (DOWNTOWN) 36.17N 115.15W
04/29/2008 M46 MPH CLARK NV ASOS
MEASURED AT MCCARRAN AIRPORT.
&&
KLABELLELocal storm report, Apr 29, 9:23 PM PDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
923 PM PDT TUE APR 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM NON-TSTM WND GST 9 W BISHOP 37.39N 118.55W
04/29/2008 M61.00 MPH INYO CA MESONET
MEASURED AT THE OWENS VALLEY MESOWEST SITE. ELEVATION
4650 FEET.
0720 PM NON-TSTM WND GST 3 SSW MERCURY 36.62N 116.02W
04/29/2008 M65.00 MPH NYE NV MESONET
MEASURED AT THE DESERT ROCK MESOWEST SITE. ELEVATION 3304
FEET.
&&
KLABELLEThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:04 PM PDT | Lake Wind Advisory | VEF | San Bernardino | 12 hr |
Nearby
Red Flag Warnings in California, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.